Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 177, NWS Mobile, AL

June 16, 1998Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 16, 1998, 3:29 PM CDT for Wilcox County, Alabama. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1998, 3:29 PM CDT (20:29 UTC)
Expired
Jun 16, 1998, 4:45 PM CDT
In force
76 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 141 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1998-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1998-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS1 KMOB 162028 RRA
SVRMOB
ALC131-162145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
329 PM CDT TUE JUN 16 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILCOX COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 445 PM CDT

* AT 326 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 23 MILES WEST OF
  CAMDEN OR 5 MILES NORTHWEST OF SUNNY SOUTH... AS INDICATED BY
  DOPPLER RADAR... MOVING EAST 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -

  YELLOW BLUFF BY 335 PM CDT
  CAMDEN BY 405 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:05 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 16, 2:05 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
205 PM CDT TUE JUN 16 1998

ATTM...MONITORING RAPIDLY DVLPG CU LN FM 30S JAN-MEI-SELMA. ALL UA
DATA / GOES-8 WV IMGRY INDCTS S/WAV TO BE LIFTING OUT WELL TO NE OF
RGN WITH BUILDING N GLFMEX RDG. TSTM LN SHUD CONT MOVG SLOLY S THRU
LATE AFTERNOON WITH GUST FRONT LFTG UNSTABLE BLYR PARCELS NEAR 4000
J/KG AND PROP UNDER STRENGTH OF ITS OWN OTFLW. GIVEN CLOUD-LYR MEAN
WIND VECTOR WUD NOT EXPECT TSTM LN TO MOVE ANY FURTHER S THAN 30-40
MI FROM THE PRESENT LOCATION. COORD WITH SPC AND SVR TSTM WATCH BOX
FOR INLAND COs WILL BE ISSUED SOON. THRU ERLY THU ...UPR WIND FLO
PTRN REMAINS PROG WITH MIDWEST S/WAV RDG BLDG OVR RGN. BY 48 HR
PRONOUNCED RIDGING PRESENT ALL LEVELS.  GIVEN SYNOP SITUATION WUD
XPCT MID TROP VV- TO REFORM CAPPING INVERSION. ALSO...DESPITE S BLYR
WIND FLOW MODELS DEPICT EVIDENT DRYING FROM THE W ONCE AGAIN WITH
SFC-850MB MIXR VALUES FALLING INTO 10-11 G/KG RANGE. FWC/FAN HAVE
DONE A POOR JOB WITH MIN TEMPS PAST FEW NITES SO WL UP THESE A BIT
GIVEN RISING MODELS THKNS FCST. XPCT TREND OF MID 90 INLAND TEMPS TO
UPR 80 COASTAL MAX TEMPS TO CONT NEXT 2 DAYS.

MOB 77/94/78/95 --00  PNS 79/94/79/94 0-00
DTS 79/87/79/87 0000  EVR 76/96/77/96 1-00 23

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:05 PM CDTSevere Thunderstorm WarningMOBChoctaw70 min
Jun 16, 3:23 PM CDTSevere Thunderstorm WarningMOBChoctaw67 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.